Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Diagnosed with iron-deficiency and hypothyroid. Had delayed period and now heavy bleeding. Reason?

User rating for this question
Very Good
Answered by
Practicing since : 1999
Answered : 1586 Questions
I am currently on day 3 of my period. It was about 3 days late, heavier than normal, but no problems until 3 hrs ago. I soaked through a super plus tampon through my panties & jeans in less than an hr and passed a "ping pong" sized piece of red tissue (not a clot); there were a few small clots with the blood as well. After getting cleaned up less than hr later the same happened: soaked through super-plus tampon through my panties and jeans & passed an even larger piece of red tissue; very small clot or two. I am not pregnant, married (no other partners), & husband has vasectomy. I was just diagnosed with iron-deficiency (not anemic) & hypothyroid on March there or correlation or could it be something else? Surely its not miscarriage right?!?!
Posted Fri, 19 Apr 2013 in Menstruation and Miscarriage
Answered by Dr. Timothy Raichle 1 hour later
Hello, I would be happy to help you with your question.

Well, in any woman who had a delayed period and now heavy bleeding, a miscarriage has to be a consideration, even in the setting of a partner with a vasectomy (which has a small risk of failure). So besides checking a pregnancy test, here are the other considerations:

1. Related to thyroid disease, which causes absent ovulation, a buildup of the lining, and heavy irregular bleeding
2. An anatomic change, such as polyps or fibroids

This will likely revert to normal with adequate control of your thyroid disease. In the meantime, consideration of starting birth control pills to regulate your bleeding should be considered.

I hope that this helps. Please ask if you have followup questions. Also, remember to leave feedback about this answer!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor